Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 7, 2021Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jul 7, 2021, 7:41 PM MDT for Flathead County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 7:41 PM MDT (01:41 UTC)
Expired
Jul 7, 2021, 8:15 PM MDT
In force
34 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS85 KMSO 080141
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
741 PM MDT Wed Jul 7 2021
 
MTZ002-080215-
West Glacier Region MT-
741 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 815 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of West Glacier, or 30 miles north of Evergreen,
moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Polebridge.

LAT...LON 4894 11404 4892 11401 4891 11401 4889 11406
      4885 11399 4883 11400 4882 11395 4885 11391
      4884 11388 4886 11384 4882 11376 4879 11377
      4875 11374 4861 11426 4876 11439 4897 11403
TIME...MOT...LOC 0141Z 246DEG 27KT 4868 11422 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:10 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 2:10 PM MDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
210 PM MDT Wed Jul 7 2021

.DISCUSSION...An upper level disturbance centered over Central
Washington has initiated a line of showers and thunderstorms which
extends from Central Idaho northward to the Canadian border. There
are two decidedly different environments at play this afternoon.
North of Missoula there is little instability, despite there being
abundant wind shear. Thus the storms are much weaker with
lightning, brief heavy rain, and winds gusting to 40 mph expected.

Farther south (south of a line from Missoula to Helena) the
storms are moving into a an environment possessing much better
instability and decent wind shear profiles. Surface dew point
depressions throughout SW Montana, a factor used to determine
potential for strong wind gusts, are greater than 50 degrees and
approaching 60 degrees in some places. While an organized,
widespread severe weather threat is not expected; localized storms
could flirt with severe thresholds with the primary threat being
wind gusts in excess of 50 mph. Brief heavy rain along with
frequent lightning can be expected into the evening hours.

A secondary, albeit much weaker disturbance will propagate across
the Northern Rockies on Thursday. Minimal shower activity is
expected as this feature passes, though temperatures will be
cooler overall (especially as compared with recent weeks). High
pressure quickly builds over the weekend sending temperatures well
above normal yet again. Next week models are still showing high
pressure being the dominant feature across the west, so
temperatures are expected to remain quite hot and above normal.
Some models would suggest another set of features passing overhead
early next week which could present chances for convection.
However, this is met with very low forecast confidence at this
time with a dry and breezy forecast remaining more likely. Even
farther into the extended, beyond the middle of next week, models
are showing a trend for lowering heights over the western United
States. This appears to be basically the overall upper level
pattern returning to a more climatological state for summer (i.e.
high pressure near the 4-Corners & a low pressure trough off the
Pacific Coast).

&&

.AVIATION...A line of strong thunderstorms are currently
propagating east across West Central Montana. The threat for wind
gusts over 50-knot winds will be between Lost Trail Pass through
Georgetown Lake, Anaconda, Deer Lodge, and Butte south through
Dillon until around 08/0000z. Storms may linger along the Divide
into the evening, but drier air will quickly put an end to storms
in most places after 08/0000z. Some showers are possible on
Thursday, but with little impact to aviation expected.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Local storm report, Jul 7, 2:51 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
251 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     3 SW SALMON             45.15N 113.95W
07/07/2021  M54 MPH          LEMHI              ID   MESONET

            MESONET STATION SMYI1 SALMON.

&&
Local storm report, Jul 7, 3:13 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     6 SE NORTH FORK         45.36N 113.89W
07/07/2021  M71 MPH          LEMHI              ID   MESONET

            MESONET STATION KRCI1 KRILEY CREEK RAWS.

&&
Local storm report, Jul 7, 3:44 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
344 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     5 SSE FINN              46.70N 112.66W
07/07/2021  M54 MPH          POWELL             MT   MESONET

            MESONET STATION MTAVN 5.2 SE FINN (MT DOT).

&&

AL
Local storm report, Jul 7, 3:57 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
357 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     4 NNW OPPORTUNITY       46.15N 112.87W
07/07/2021  M44 MPH          DEER LODGE         MT   AWOS

            BOWMAN AIRFIELD K3U3.

&&
Local storm report, Jul 7, 4:29 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
429 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 SSE BUTTE             45.97N 112.50W
07/07/2021  M49 MPH          SILVER BOW         MT   ASOS

            ASOS STATION KBTM BUTTE-MOONEY AP.

&&

AL
Special weather statement, Jul 7, 7:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
741 PM MDT Wed Jul 7 2021

MTZ002-080215-
West Glacier Region MT-
741 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 815 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of West Glacier, or 30 miles north of Evergreen,
moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Polebridge.

LAT...LON 4894 11404 4892 11401 4891 11401 4889 11406
      4885 11399 4883 11400 4882 11395 4885 11391
      4884 11388 4886 11384 4882 11376 4879 11377
      4875 11374 4861 11426 4876 11439 4897 11403
TIME...MOT...LOC 0141Z 246DEG 27KT 4868 11422

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:48 PM MDTSevere Thunderstorm WarningMSOFlathead27 min
Jul 8, 7:08 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more14 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.